New warnings about codeine in children

1 Star2 Stars3 Stars4 Stars5 Stars (2 votes, average: 5.00 out of 5)
Loading...Loading...
New warnings about codeine in children

Certain pain medications that contain codeine could prove deadly for some children who have tonsil and adenoid surgery and should be avoided in young children undergoing such procedures.

Codeine, long used to treat pain in both children and adults, can lead to fatal breathing problems in a small number of children who have a liver enzyme anomaly that causes them to rapidly convert codeine to morphine.

Johns Hopkins Children’s Center otolaryngologists say the warning is an important safety development and urge surgeons, pediatricians, parents and caregivers to heed the call.

“Codeine has been a staple of pain management for many years, but this warning is a game-changer in the way many treat pain in children following tonsil and adenoid surgery,” says Johns Hopkins Children’s Center otolaryngologist David Tunkel, M.D. “Fortunately, we have other ways to limit post-operative pain.”

Tunkel says parents and other caregivers should be aware of the possible side effects and should ask for a different pain reliever, such as acetaminophen or ibuprofen, if codeine is prescribed after tonsil surgery.

The risk of death, experts say, is particularly high in young children with obstructive sleep apnea, a form of disordered sleep breathing commonly caused by enlarged adenoids and tonsils. The combination of ultrafast codeine metabolism and increased sensitivity to opiates due to sleep apnea appears to be a perfect storm that can precipitate fatal outcomes, Tunkel says.

Even though such complications are rare, the new warning applies to all children undergoing tonsil and adenoid surgeries because identifying those most at risk is challenging. Therefore, Tunkel adds, a blanket restriction is the swiftest way to prevent codeine-related pediatric deaths.

Codeine, even when administered at appropriate doses, has led to at least 13 pediatric deaths between 1969 and 2012, according to an FDA review panel.

In 2011, nearly 1.7 million U.S. children received prescriptions for codeine, either as a stand-alone therapy or in combination with aspirin or acetaminophen, according to the FDA.

The new move, which will require codeine-containing products to carry a boxed warning, the agency’s strongest measure, comes on the heels of an earlier FDA alert issued in August 2012, when the agency announced it was reviewing a series of pediatric deaths related to codeine.

Source: John Hopkins Children’s Center

Date Created: March 5, 2013 Date Modified: April 2, 2013

Related Posts

 
close

Join our FREE monthly Newsletter!

Simply enter your email and first name below:

Parenthub respects your privacy. You can unsubscribe from the newsletter at any time.
Please read our Terms of Use and Privacy Policy.